Hail, Kerr
- When
- June 1, 3:13 PM CST
- Where
- Kerr County, 9.47 mi SSW of Mountain Home Arpt
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.090, -99.500
A cold front moved into South Central Texas and encountered a very moist boundary layer. This front generated thunderstorms that produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into South Central Texas and encountered a very moist boundary layer. This front generated thunderstorms that produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 1, 2:17 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 317 PM CDT WED JUN 1 2016 .SHORT TERM (Tonight through Thursday Night)... Upper low can be seen on water vapor just south of the AZ/NM border. This is the system that will be coming into Texas over the next several days bringing the continued chance for showers and thunderstorms. This afternoon it appears that South Central Texas is in between lift areas, one to the east near the TX/LA border and more lift over the Edwards Plateau and the Big Bend. Will continue with high pop and the wording of locally heavy rainfall overnight. It appears from the latest meso models that a cluster or MCS should develop out west and move through the central and southern sections of the CWA. This risk of storms will continue to be high on Thursday as the upper low moves into Texas and stalls over Central Texas. The flood threat will remain high with saturated soils. The pattern has shown breaks in the activity as the large MCS systems do a good job in bringing stable area in their wake. The timing and exact location of these systems will still be problematic in giving any sort of forecast specifics. Flooding threat will remain high. Cant rule out some Severe Storms with a Marginal risk forecast by SPC. Marginal risk is mainly south of the area on Thursday. && .LONG TERM (Friday through Wednesday)... Both the European and GFS show the upper low stalling over the area on Thursday Night through Saturday before drifting southwest into Mexico over the weekend into early next week. Keeping with the 3-5 inches, isolated 10 inch totals. WPC and models are showing that much of the precip will be east and south of the area but with the upper low centered over Texas we will run the continued risk of daytime development of storms as well as night time development if the low center develops more of a warm core. By the start of next week the low is forecast to drift sw into Mexico. This will take the majority of the lift with it with only a 20 pop on Monday and no pop on Tuesday. Cant rule out some isolated activity next week just due to residual moisture left behind and daytime heating. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 81 66 81 66 / 70 80 60 60 40 Austin Bergstrom Intl Airport 68 81 66 81 66 / 70 80 60 60 40 New Braunfels Muni Airport 68 81 66 83 66 / 70 80 60 60 40 Burnet Muni Airport 66 79 65 78 64 / 70 70 60 60 40 Del Rio Intl Airport 68 85 67 86 66 / 80 60 30 30 20 Georgetown Muni Airport 67 79 66 78 65 / 70 80 70 60 40 Hondo Muni Airport 68 82 65 83 66 / 80 70 50 50 30 San Marcos Muni Airport 68 81 66 81 66 / 70 80 60 60 40 La Grange - Fayette Regional 70 80 68 81 68 / 70 80 60 60 50 San Antonio Intl Airport 69 81 66 82 67 / 70 80 60 60 40 Stinson Muni Airport 70 82 68 83 68 / 70 80 60 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for the following counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet... Caldwell...Comal...De Witt...Dimmit...Edwards...Fayette...Frio... Gillespie...Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr... Kinney...Lavaca...Lee...Llano...Maverick...Medina...Real...Travis... Uvalde...Val Verde...Williamson...Wilson...Zavala. && Mesoscale/Aviation...24 Synoptic/Grids...09 Public Service/Data Collection...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 444 AM CDT WED JUN 1 2016 TXZ171>173-183>194-202>209-217>225-228-021000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 444 AM CDT WED JUN 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY FRIDAY MORNING FOR ALL OF SOUTH CENTRAL TEXAS. MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS WITH RATES OF OVER 2 INCHES PER HOUR. THESE RATES IN COMBINATION WITH SATURATED SOILS WILL RESULT IN RAPID FLASH FLOODING. ALSO...RAPID RISES ON ALREADY ELEVATED RIVERS AND STREAMS ARE POSSIBLE. THERE WILL ALSO BE A RISK FOR HAIL UP TO 1 INCH AND DAMAGING WIND GUSTS UP TO 60 MPH WITH THESE STORMS. HOWEVER...THE MAIN THREAT WILL BE FLASH FLOODING AND THE THREAT IS SIGNIFICANT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY FRIDAY MORNING FOR ALL OF SOUTH CENTRAL TEXAS. MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING HEAVY RAINS WITH RATES OF OVER 2 INCHES PER HOUR. THESE RATES IN COMBINATION WITH SATURATED SOILS WILL RESULT IN RAPID FLASH FLOODING. ALSO... RAPID RISES ON ALREADY ELEVATED RIVERS AND STREAMS ARE POSSIBLE. FOR TODAY THROUGH FRIDAY...RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED WITH ISOLATED POCKETS UP TO 10 INCHES POSSIBLE. NUMEROUS SHOWERS AND THUNDERSTORMS ON FRIDAY INTO SATURDAY WILL BECOME MORE SCATTERED ON SUNDAY AND THEN ISOLATED ON MONDAY. LOCALLY HEAVY RAINS WILL BE POSSIBLE...HOWEVER THIS POTENTIAL SHOULD WANE BY NEXT WEEK. IN ADDITION TO THE HEAVY RAIN AND FLOOD THREAT...A FEW STORMS COULD BRIEFLY BECOME STRONG TO SEVERE WITH HAIL UP TO 1 INCH AND 60 MPH WINDS POSSIBLE. PLEASE STAY TUNED FOR FURTHER UPDATES ON IMPACTS AND POTENTIAL HAZARDS DURING THIS WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
227 PM CDT WED JUN 1 2016
TXZ184-012015-
EDWARDS TX-
227 PM CDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 315
PM CDT...
AT 227 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKSPRINGS...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKSPRINGS AND DEVILS SINKHOLE STATE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3009 9996 3002 9997 3003 9999 2990 10000
2989 10002 2985 10002 2985 10003 2981 10002
2978 10003 2976 10003 2974 10053 3011 10054
3018 10021
TIME...MOT...LOC 1927Z 261DEG 11KT 2994 10024
AATSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT WED JUN 1 2016
TXZ184-012115-
EDWARDS TX-
329 PM CDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDWARDS COUNTY
UNTIL 415 PM CDT...
AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF ROCKSPRINGS...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
EDWARDS COUNTY ALONG HWY 377 NORTHEAST OF ROCKSPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3029 10008 3015 9997 3001 10027 3016 10039
3029 10024
TIME...MOT...LOC 2028Z 234DEG 10KT 3013 10027SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 331 PM CDT WED JUN 1 2016 TXZ185-186-012100- REAL TX-KERR TX- 331 PM CDT WED JUN 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERR AND NORTHEASTERN REAL COUNTIES UNTIL 400 PM CDT... AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF VANCE...OR 16 MILES NORTH OF LEAKEY...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRADE RANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 2987 9995 3004 9992 3004 9961 2977 9966 TIME...MOT...LOC 2030Z 280DEG 7KT 2995 9986
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 354 PM CDT WED JUN 1 2016 TXZ186-012130- KERR TX- 354 PM CDT WED JUN 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR COUNTY UNTIL 430 PM CDT... AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KERR WILDLIFE MANAGEMENT AREA...OR 23 MILES WEST OF KERRVILLE...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUNT...KERR WILDLIFE MANAGEMENT AREA...AND WALTONIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 2996 9953 3011 9965 3028 9946 3005 9928 TIME...MOT...LOC 2054Z 235DEG 7KT 3008 9953
The Laughlin AFB radar (KDFX), 118 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
25 flash flood, 11 hail, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced hail ranging from pea to ping pong ball size in Kerrville. Most of the hail was dime to quarter size.
A thunderstorm produced hail up to quarter size that nearly covered the ground in Kerrville.
A thunderstorm produced wind gusts estimated at 60 mph that blew down some tree limbs in Brackettville.
A thunderstorm produced wind gusts measured at 58 kts. at Laughlin AFB.
Thunderstorms produced heavy rain that caused flash flooding closing several low water crossings on FM 334 and FM 674 north of Brackettville.
Thunderstorms produced heavy rain that caused flash flooding closing RR 187 south of Sabinal.
Thunderstorms produced heavy rain that caused flash flooding closing FM 140 southeast of Uvalde.
Thunderstorms produced heavy rain that caused flash flooding along the West Fork of Olmos Creek closing Orsinger Ln. at Sleepy Hollow St. in northwestern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding closing Vance Jackson at Sunburst in northwestern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding resulting in a water rescue on Old Valley Hi Dr. at Ray Ellison Blvd. in western San Antonio.
Thunderstorms produced heavy rain that caused flash flooding closing Dreamland Dr. at Westby Ln. near Olmos Creek in northern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding at Binz-Engleman Rd. at I-35 in northeastern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding resulting in a water rescue near NE I-410 and Macro in northeastern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding at I-35/I-10 and Nogalitos St. in San Antonio.
Thunderstorms produced heavy rain that caused flash flooding at Quintana Rd. and the access road to General Hudnell Dr. in southwestern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding closing the lower level of I-35 in both directions in San Antonio.
Newspaper reports show that a body of a man was recovered near the 700 block of Camaron in San Pedro Creek. The body was recovered early on Friday morning but the man drowned early Thursday morning as he and a friend were skateboarding in the creek drainage tunnel. Heavy rain caused a surge a water down the tunnel and both men were swept down the creek. One person was able to save himself.
Thunderstorms produced heavy rain that caused flash flooding closing several streets in Pearsall.
Thunderstorms produced heavy rain that caused flash flooding closing CR 140E at Hwy 85 west of Charlotte.
Thunderstorms produced heavy rain that caused flash flooding closing Elm Creek Rd. southwest of Seguin.
Thunderstorms produced heavy rain that caused flash flooding closing FM 108, FM 1116, FM 443, FM 1681, and CR 475.
Thunderstorms produced heavy rain that caused flash flooding closing multiple low water crossings in the central and western parts of the county.
Thunderstorms produced heavy rain that caused flash flooding closing multiple low water crossings in and around Waring.
Thunderstorms produced heavy rain that caused flash flooding closing multiple roads in Cibolo.
Thunderstorms produced heavy rain that caused flash flooding along the Pedernales River closing FM 2766 from Johnson City to Pedernales Falls State Park.
Thunderstorms produced heavy rain that caused flash flooding closing several county roads.
Thunderstorms produced heavy rain that caused flash flooding resulting in a swift water rescue near St. Hedwig.
Thunderstorms produced heavy rain that caused flash flooding closing multiple roads around the county.
Thunderstorms produced heavy rain that caused flash flooding resulting in a water rescue at I-410 and Vance Jackson Rd. in northwestern San Antonio.
A thunderstorm produced wind gusts estimated at 60 mph that damaged a roof at a feedlot south of Devine.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Bexar | 2016-06-02 | 36 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642248, 642249, 642250, 642251, 642252, 642253, 642254, 642255, 642256, 642259, 642261, 644730, 644731, 644732, 644734, 644736, 644737, 644738, 644739, 644740, 644741, 644742, 644743, 646454, 644744, 644748, 644745, 645015, 645005, 645006, 645008, 645009, 645010, 645011, 645012, 645013, 642258, 642262, 642257.